Alert archive / North Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Apr 22, 2016, 1:21 PM EDT for Franklin County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2016, 1:21 PM EDT (17:21 UTC)
- Expired
- Apr 22, 2016, 1:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Raleigh, NC
County Franklin County, NC
The radar
The Raleigh/Durham radar (KRAX), 35 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
699 WWUS82 KRAH 221721 SPSRAH SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 121 PM EDT FRI APR 22 2016 NCZ026-041-221745- WAKE NC-FRANKLIN NC- 121 PM EDT FRI APR 22 2016 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN WAKE AND WESTERN FRANKLIN COUNTIES UNTIL 145 PM EDT... AT 120 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WAKE FOREST...OR 12 MILES NORTHEAST OF RALEIGH...MOVING NORTHEAST AT 25 MPH. WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LOUISBURG...WAKE FOREST...FRANKLINTON...BUNN...ROLESVILLE AND YOUNGSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3588 7850 3599 7858 3620 7837 3595 7819 TIME...MOT...LOC 1720Z 238DEG 21KT 3594 7849 $$ ELLIS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Apr 22, 12:40 PM EDT, 41 minutes earlier.
Area forecast discussion, Apr 22, 12:40 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1240 PM EDT FRI APR 22 2016 .SYNOPSIS...A COLD FRONT WILL MOVE SLOWLY EAST ACROSS CENTRAL NC LATE TONIGHT THROUGH EARLY SATURDAY MORNING. HIGH PRESSURE WILL BUILD INTO THE REGION BEHIND THE FRONT SATURDAY AFTERNOON THROUGH SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1030 AM FRIDAY... MAIN ADJUSTMENTS THIS MORNING WERE TO RAISE POPS WHERE STEADY SHOWERS ARE ONGOING OR IMMINENT. INCREASINGLY WARM AND MOIST SSW LOW LEVEL FLOW IS PULLING ABOVE NORMAL PW INTO THE AREA (NEAR 1.5")... AND DEEPENING FORCING FOR ASCENT (INCLUDING MODEST MID LEVEL HEIGHT FALLS AND IMPROVING UPPER DIVERGENCE) AND MINOR INSTABILITY WITH MIXING/HEATING WILL LEAD TO FURTHER DEVELOPMENT OF SHOWERS AND ISOLATED STORMS THROUGH THE AFTERNOON... YIELDING SEVERAL HOURS OF CATEGORICAL POPS AREAWIDE. WHILE QPF FROM THE CAMS STILL APPEARS OVERDONE IN SPOTS... THE OVERALL TOTAL QPF APPEARS TO BE TRENDING A BIT HIGHER THAN WAS DENOTED YESTERDAY... WITH OBSERVATIONS INDICATING A QUARTER TO HALF INCH FOR MOST AREAS THROUGH TONIGHT WITH LOCALLY HIGHER AMOUNTS. THE RISK OF THUNDER APPEARS MARGINAL WITH RAP SURFACE CAPE PEAKING AT 200-500 J/KG NW TO SE... ALTHOUGH DEEP LAYER SHEAR SHOULD BE IMPROVING IN THE EAST. WILL LEAVE IN A MENTION OF ISOLATED THUNDER AREAWIDE... AND MONITOR CLOSELY FOR ANY AREAS OF ENHANCED HEATING THAT MIGHT PUSH CAPE UP. OBSERVED TRENDS AND HIGH RES GUIDANCE SHOW A SMALL TEMP CLIMB TODAY GIVEN THE CLOUDS AND PRECIP... SO EXPECT HIGHS OF 69-78 NW TO SE. -GIH EARLIER DISCUSSION FROM 335 AM: WATER VAPOR IMAGERY AT 07Z DEPICTS WELL DEFINED S/W LIFTING E-NE OUT OF THE LOWER MS VALLEY. NEAR TERM MODEL GUIDANCE HAS DECENT HANDLE ON THIS FEATURE...LIFTING IT ACROSS OUR REGION LATER TODAY. THE APPROACH OF THIS SYSTEM INTERACTING WITH AVAILABLE MOISTURE WILL TRIGGER SCATTERED-NUMEROUS SHOWERS...INITIALLY OVER THE WESTERN PIEDMONT AFTER 9-10AM...AND ACROSS THE BULK OF CENTRAL THIS AFTERNOON. MODEL GUIDANCE HAS TRENDED DEEPER WITH THE LIFT THROUGH THE COLUMN...SUPPORTIVE OF HIGHER RAINFALL AMOUNTS THAN SUGGESTED A COUPLE OF DAYS AGO. NOT READY TO CLIMB ONBOARD THE GUIDANCE FROM WPC...SUGGESTING RAINFALL TOTALS IN THE RDU AREA 1-1.33 INCHES TODAY AND TONIGHT. HAVE LEANED TOWARD AMOUNTS GENERALLY IN THE HALF TO THREE-QUARTERS OF AN INCH WITH POCKETS AROUND AN INCH. RAIN WILL BE WELCOMED FOR MOST FOLKS AS MEASURABLE RAINFALL HAS NOT BEEN OBSERVED IN 8-9 DAYS. THUNDER THREAT STILL APPEARS CONFINED TO AREAS ALONG AND EAST OF HIGHWAY 1 DURING PEAK HEATING THOUGH LOW LEVEL INSTABILITY MEAGER WITH SBCAPE NO WORSE THAN A 1000-1200 J/KG AND MLCAPE AT OR BELOW 300 J/KG.0-6KM BULK SHEAR INCREASES THIS AFTERNOON TO AROUND 35 KTS...SO EXPECT THE SMATTERING OF SHOWERS THIS MORNING TO EVENTUALLY ORGANIZED INTO BROKEN BAND OF SHOWERS BY MID AFTERNOON. MAX TEMPS TODAY HIGHLY DEPENDENT UPON WHEN SHOWER COVERAGE INCREASES. A DELAY IN THE ARRIVAL OF SHOWERS AT ANY ONE SPOT WILL TRANSLATE TO WARMER HIGH TEMPS. USED A BLEND OF MOS GUIDANCE...YIELDING MAX TEMPS LOWER 70S NW TO MID-UPPER 70S EAST-SE. TONIGHT...MAY SEE A TEMPORARY LULL IN SHOWER COVERAGE DEVELOP LATE IN THE DAY/EARLY EVENING AS S/W TRAVERSES ACROSS THE REGION. EXPECT TO SEE AN UPTICK IN SHOWER COVERAGE AFTER SUNSET AS SFC COLD FRONT ASSOCIATED WITH THE NORTHERN STREAM S/W APPROACHES/CROSSES OUR REGION. THIS BAND OF SHOWERS SHOULD EXIT THE PIEDMONT AROUND OR SHORTLY AFTER MIDNIGHT...AND THE COASTAL PLAIN COUNTIES PRIOR TO DAYBREAK SATURDAY. EXPECT PARTIAL CLEARING BEHIND THE EXITING FRONT THOUGH RESIDUAL LOW LEVEL MOISTURE COUPLED WITH A LIGHT WIND REGIME SUGGEST A GOOD POTENTIAL FOR LOW CLOUDS TO DEVELOP ACROSS THE AREA OVERNIGHT. MIN TEMPS MID-UPPER 50S NW-LOWER 60S SE. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... AS OF 350 AM FRIDAY... NORTHERN STREAM S/W CROSSES OVERHEAD SATURDAY. WHILE MOISTURE BASICALLY CONFINED TO THE LOWEST 10K FEET...MID LEVEL LAPSE RATES BETWEEN 6 AND 6.5 C/KM ALONG WITH HEATING SHOULD TRIGGER A FEW LOW TOPPED SHOWERS IN THE LATE MORNING AND AFTERNOON HOURS. EXPECT HIGHEST RISK FOR SHOWERS (1:4 CHANCE) OVER THE FAR NE PIEDMONT AND THE COASTAL PLAIN. SHOWER THREAT SHOULD DIMINISH/END PRIOR TO SUNSET. EARLY MORNING LOW CLOUDS SHOULD LIFT INTO A SCATTERED/BROKEN DECK BY LATE MORNING. THE PARTIAL SUNSHINE AND A RELATIVELY MILD START TO THE DAY SHOULD ALLOW TEMPS TO RECOVER INTO THE MID-UPPER 70S...WARMEST IN THE SW WHERE MORE SUN/FEWER (IF ANY) SHOWERS EXPECTED. HIGH PRESSURE OVER SOUTHERN SECTIONS OF ONTARIO/QUEBEC BUILDS SWD INTO THE SOUTHERN APPALACHIANS SATURDAY NIGHT. THIS WILL LEAD TO CLEARING SKIES AND SLIGHTLY COOLER TEMPS. MIN TEMPS BY EARLY SUNDAY 50-55 DEGREES. && .LONG TERM /SUNDAY THROUGH THURSDAY/... AS OF 305 AM FRIDAY... SUNDAY THROUGH MONDAY NIGHT: MID LEVEL RIDGING WILL BUILD BACK OVER THE AREA FOR THE SECOND HALF OF THE WEEKEND INTO EARLY NEXT WEEK. MEANWHILE SURFACE HIGH PRESSURE... INITIALLY LOCATED OVER THE REGION TO START THE PERIOD WILL SHIFT TO THE COAST AND THEN OFFSHORE SUNDAY EVENING INTO EARLY NEXT WEEK. THIS WILL RESULT IN A DRY AND WARMING FORECAST FOR THIS TIME FRAME. HIGHS SUNDAY ARE EXPECTED TO RANGE FROM THE LOWER 70S NE TO THE UPPER 70S SW. HIGHS MONDAY SHOULD BE A COUPLE OF CATEGORIES WARMER WITH A SOUTHERLY RETURN FLOW AROUND OFFSHORE HIGH PRESSURE. THUS... EXPECT HIGHS ON MONDAY WILL BE IN THE LOWER TO MID 80S. LOWS WILL FOLLOW A SIMILAR TREND... INCREASING EACH MORNING. LOWS ARE EXPECTED TO BE IN 50S FOR MONDAY MONDAY MORNING... AND NEAR 60/LOWER 60S ON TUESDAY MORNING. TUESDAY THROUGH THURSDAY: THE MID LEVEL RIDGE WILL HAVE FLATTENED BY TUESDAY MORNING AS A S/W DISTURBANCE TRACKS EASTWARD ACROSS THE GREAT LAKES AND NORTHEAST U.S. MONDAY NIGHT INTO TUESDAY. HOW THIS SYSTEM INTERACTS WITH THE EASTERN CANADA DEEP MID/UPPER LEVEL LOW WILL PLAY A ROLE ON HOW FAR SOUTH THE ASSOCIATED COLD FRONT (FROM THE S/W TRACKING EAST ACROSS THE NORTHEASTERN U.S.) MEDIUM RANGE MODELS HAVE STRUGGLED WITH HOW FAR SOUTH THE FRONT WILL MAKE IT NEXT WEEK. THE 00Z/22ND GFS CONTINUES TO DRIVE THE FRONT SOUTHWARD THROUGH THE AREA TUESDAY NIGHT INTO WEDNESDAY... WHILE THE 00Z/22ND ECMWF STALLS THE FRONT JUST TO OUR NORTH AND NORTHEAST. THUS... CONFIDENCE REMAINS LOW FOR TEMPS TUESDAY NIGHT ONWARD AND PRECIP CHANCES FOR TUESDAY EVENING INTO WEDNESDAY. FOR NOW WILL GO WITH ONLY A SLIGHT CHANCE OF SHOWERS AND STORMS FROM LATE TUESDAY THROUGH WEDNESDAY. TEMPS WILL BE GREATLY DEPENDENT BY THE PLACEMENT OF THE FRONT... WITH LIKELY A LARGE TEMPERATURE GRADIENT NEAR THE FRONT. REGARDLESS THOUGH... TUESDAY LOOKS TO BE WARM... WITH HIGHS IN THE MID TO UPPER 80S. WILL FOLLOW CLOSE TO WPC AND GO WITH HIGHS WEDNESDAY RANGING FROM THE UPPER 70S NE TO UPPER 80S SW... WITH THE COLD FRONT BISECTING THE AREA ON WEDNESDAY MORNING. LOWS ARE EXPECTED TO RANGE FROM THE MID TO UPPER 50S TO THE LOWER 60S. THE NEXT COLD FRONT IS EXPECTED TO APPROACH THE AREA ON THURSDAY WITH INCREASING CHANCES FOR SHOWERS AND STORMS... WITH HIGHS NEAR 80 NORTH TO THE MID TO UPPER 80S SOUTH... WITH THE STALLED FRONT EXPECTED TO BE TO THE NORTH OF THE AREA BY THURSDAY. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... AS OF 1240 PM FRIDAY... DIFFICULT AVIATION FORECAST AS ROUNDS OF SHOWERS AND ISOLATED STORMS WILL LEAD TO WIDELY VARYING CIGS/VSBYS FOR THE NEXT 12-15 HOURS. A WARM MOIST FLOW FROM THE SW ALONG WITH AN APPROACHING COLD FRONT AND UPPER LEVEL DISTURBANCE WILL GENERATE INCREASING COVERAGE OF SHOWERS AT ALL TERMINALS THROUGH THIS AFTERNOON. IFR TO LOW-END MVFR CIGS BETWEEN 500 AND 1500 FT AGL ARE LIKELY WITHIN THE MODERATE TO HEAVY SHOWERS WITH IFR VSBYS... AND WHEN RAIN IS LIGHT OR ABSENT... THE LOWER CLOUDS WILL BECOME SCATTERED WITH VFR CIGS ABOVE 4KFT AGL AND MVFR-VFR VSBYS. THE BEST CHANCE FOR DOMINANT SUB-VFR CONDITIONS ARE 18-22Z AND 01Z-05Z AT RDU/FAY/RWI... AND 22Z-02Z AT INT/GSO. A THUNDERSTORM IS POSSIBLE THIS AFTERNOON... MAINLY AT RDU/FAY/RWI. THE SHOWERS WILL BE ON A DIMINISHING TREND IN COVERAGE AND INTENSITY FROM WEST TO EAST LATER THIS EVENING INTO THE OVERNIGHT HOURS (03Z- 08Z)... BUT WITH LIGHT SURFACE WINDS AND HIGH HUMIDITY LINGERING OVER CENTRAL NC AHEAD OF THE COLD FRONT... LOWER CIGS (AGAIN IN THE 500-1500 AGL RANGE) IN THE FORM OF BROKEN SHALLOW STRATUS CLOUDS ARE LIKELY TO RE-DEVELOP TONIGHT AS THE RAIN TAPERS DOWN... AND ISOLATED POCKETS OF MVFR-IFR VSBYS ARE POSSIBLE AS WELL. THESE LOW CLOUDS WILL DISPERSE AND LIFT... LEADING TO VFR-DOMINANT CONDITIONS AT ALL SITES AFTER 14Z SAT. LOOKING BEYOND 18Z SAT... A FEW SHOWERS ARE POSSIBLE ESPECIALLY AT NORTHERN TERMINALS SAT AFTERNOON BUT ANY SUB-VFR CONDITIONS WOULD BE VERY BRIEF. OTHERWISE... THE COLD FRONT WILL FINALLY DROP SE THROUGH THE AREA SAT NIGHT WITH HIGH PRESSURE BUILDING INTO AND OVER THE AREA SUN/MON BEFORE SHIFTING OFFSHORE THROUGH MIDWEEK... LEADING TO VFR CONDITIONS AND A WARMING TREND SUN INTO TUE. AN APPROACHING BACKDOOR FRONT MAY BRING A FEW SHOWERS TO NORTHERN TERMINALS TUE NIGHT/WED BUT VFR CONDITIONS SHOULD STILL PREVAIL. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...WSS/HARTFIELD NEAR TERM...HARTFIELD/WSS SHORT TERM...WSS LONG TERM...BSD AVIATION...HARTFIELD
Hazardous weather outlook, Apr 22, 3:52 AM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 352 AM EDT FRI APR 22 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-230800- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 352 AM EDT FRI APR 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 22, 1:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 121 PM EDT FRI APR 22 2016 NCZ026-041-221745- WAKE NC-FRANKLIN NC- 121 PM EDT FRI APR 22 2016 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN WAKE AND WESTERN FRANKLIN COUNTIES UNTIL 145 PM EDT... AT 120 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WAKE FOREST...OR 12 MILES NORTHEAST OF RALEIGH...MOVING NORTHEAST AT 25 MPH. WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LOUISBURG...WAKE FOREST...FRANKLINTON...BUNN...ROLESVILLE AND YOUNGSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3588 7850 3599 7858 3620 7837 3595 7819 TIME...MOT...LOC 1720Z 238DEG 21KT 3594 7849 ELLIS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 1:55 PM EDT | Special Weather Statement | RAH | Moore | 50 min |
| Apr 22, 2:08 PM EDT | Areal Flood Advisory | RAH | Durham, Franklin, Granville, Wake | 3 hr |
| Apr 22, 2:32 PM EDT | Special Weather Statement | RAH | Hoke | 43 min |
| Apr 22, 2:58 PM EDT | Special Weather Statement | RAH | Harnett | 62 min |
| Apr 22, 4:13 PM EDT | Special Weather Statement | RAH | Johnston | 47 min |
| Apr 22, 4:50 PM EDT | Special Weather Statement | RAH | Wilson | 55 min |
| Apr 22, 6:24 PM EDT | Special Weather Statement | RAH | Sampson | 66 min |
Nearby
Special Weather Statements in North Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.